Cardiac cobaltism: A rare complication after bilateral metal-on-metal total hip arthroplasty

John R. Martin, Luke Spencer-Gardner, Christopher L. Camp, John M. Stulak, Rafael J. Sierra

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

This is one of the first documented cases of metal-on-metal (MoM) total hip arthroplasty cobalt cardiac toxicity that has led to patient death. A 69-year-old female presented to our institution with cardiac failure secondary to cobalt toxicity resulting from bilateral MoM total hip arthroplasty. Her presenting metal ion levels were a cobalt level of 199 ppb and a chromium level of 77 ppb. She underwent bilateral femoral revisions to remove the source of cobalt. On postoperative day 7, the patient sustained a cerebral infarct and eventually expired because of the insult. This case represents one of the first documented fatalities related to MoM cobalt cardiac toxicity.

Original languageEnglish (US)
Pages (from-to)99-102
Number of pages4
JournalArthroplasty Today
Volume1
Issue number4
DOIs
StatePublished - Dec 1 2015

Keywords

  • Cardiac cobaltism
  • Metal-on-metal (MoM)
  • Total hip arthroplasty (THA)

ASJC Scopus subject areas

  • Surgery
  • Orthopedics and Sports Medicine

Fingerprint Dive into the research topics of 'Cardiac cobaltism: A rare complication after bilateral metal-on-metal total hip arthroplasty'. Together they form a unique fingerprint.

  • Cite this

    Martin, J. R., Spencer-Gardner, L., Camp, C. L., Stulak, J. M., & Sierra, R. J. (2015). Cardiac cobaltism: A rare complication after bilateral metal-on-metal total hip arthroplasty. Arthroplasty Today, 1(4), 99-102. https://doi.org/10.1016/j.artd.2015.10.002